Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 66, NWS Paducah, KY

July 29, 2016Todd County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 29, 2016, 8:31 AM CDT for Todd County, Kentucky. It was in force for 119 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2016, 8:31 AM CDT (13:31 UTC)
Expired
Jul 29, 2016, 10:30 AM CDT
In force
119 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Todd County, KY

The radar

The Ft Campbell radar (KHPX), 26 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 8:39 AM CDTFLASH FLOOD3 Se Allegre, KYWATER OVER KY 171...GREENFIELD ROAD...LIBERTY ROAD AND HIGHLAND LICK ROAD
Jul 29, 9:14 AM CDTFLASH FLOODSharon Grove, KYSOME ROADS STILL WATER COVERED IN SHARON GROVE AREA...DEBRIS ON ROADS ACROSS NORTH TODD COUNTY
Jul 29, 9:29 AM CDTFLASH FLOODSharon Grove, KYMULTIPLE STATE AND COUNTY ROADS REMAIN UNDER WATER IN THE SHARON GROVE AND PEA RIDGE AREAS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

229 
WGUS53 KPAH 291331
FFWPAH
KYC219-291530-
/O.NEW.KPAH.FF.W.0066.160729T1331Z-160729T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
831 AM CDT FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 1030 AM CDT

* AT 830 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  THUNDERSTORMS PRODUCING HEAVY RAIN AND FLOODING ACROSS THE WARNED
  AREA. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ELKTON...CLIFTY...ALLEGRE AND EVERETT. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO ARE POSSIBLE IN THE WARNED
AREA.

LAT...LON 3679 8731 3704 8727 3705 8726 3707 8726
      3706 8724 3705 8725 3704 8725 3704 8712
      3706 8705 3679 8706 3677 8705

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:24 AM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jul 29, 2:24 AM CDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
224 AM CDT FRI JUL 29 2016

.SHORT TERM...(Today through Sunday night)
Issued at 210 AM CDT Fri Jul 29 2016

As a surface trof of lower pressure works across the lower Ohio
valley today, it will help focus updrafts in high CAPE, diurnally
charged/souped environ, for scattered showers/thunderstorms with
locally heavy rains possible, and a marginal risk of svr storms.

By the weekend, H5 heights start to ease back up, with surface
high pressure over the Great Lakes. However, overall height falls
further up the Ohio Valley, and height rises in the High Plains,
means the teleconnected flow pattern will be nwlys aloft across
the mid Mississippi valley, which will be an enabling flow for
initiating mainly diurnal shower/storm activity. Highest pops will
be around the rim of the high pressure, ie across our south and
west, tapering to lowest pops north and east, closer to the
surface High.

Seasonal late July temps will finish out the weekend/month.

.LONG TERM...(Monday through Thursday)
Issued at 210 AM CDT Fri Jul 29 2016

A warmup to more extreme heat/humidity is anticipated next work
week as the Height falls over the mid and upper Ohio valley shift
eastward, with ridging High Plains heights working their way
across the middle and upper Mississippi valley. The net result for
us will thus be a building of heat/humidity with apparent temps
reaching or exceeding triple digits on the daily.

Accompanying the extreme heat/humidity, will be daily storm
chances, esp during the charged diurnal hours of the pm-evening.
Monday will be particularly wet, with good coverage of
showers/storms along a warm sector developing/lifting across the
area in response to surface Low pressure taking shape in the
Plains states. Daily storm chances continue unabated for the
remainder of the week, with high PW's offering locally heavy rain
potential with any time storms.

&&

.AVIATION...
Issued at 210 AM CDT Fri Jul 29 2016

After the pre dawn patchy fog/low cigs (developing) restrictions,
anticipate daylight improvement with return to VFR conditions
eventually. However, daily storm chances will enhance during the
peak heating hours, with vicinity storms carrying associated
potential restrictions thru the evening hours.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Jul 29, 3:36 AM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 AM CDT FRI JUL 29 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 AM CDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF LOCALLY HEAVY
DOWNPOURS. ISOLATED STRONGER STORMS MAY PRODUCE DAMAGING WIND OR
HAIL...WITH A MARGINAL RISK OF SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES CONTINUE DAILY WITH LOCALLY HEAVY RAINFALL
THE PRIMARY HAZARD.

THE HEAT INDEX WILL AGAIN REACH OR EXCEED TRIPLE DIGITS DAILY,
BEGINNING MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF RAINFALL AND FLOODING ARE APPRECIATED.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:56 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson34 min
Jul 29, 1:00 PM CDTAreal Flood AdvisoryPAHTodd3 hr
Jul 29, 3:57 PM CDTSpecial Weather StatementPAHDaviess48 min

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.